Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 100, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 21, 2004, 2:32 PM EDT for Volusia County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2004, 2:32 PM EDT (18:32 UTC)
- Expired
- Aug 21, 2004, 3:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2304 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 211832 SVRMLB FLC127-211930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 231 PM EDT SAT AUG 21 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VOLUSIA COUNTY IN EAST CENTRAL FLORIDA * UNTIL 330 PM EDT * AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ORANGE CITY...MOVING NORTHEAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE DELTONA...LAKE HELEN AND PORT ORANGE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. LARGE HAIL...EXCESSIVE LIGHTNING AND DAMAGING WINDS ARE LIKELY. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM PASSES. LAT...LON 2895 8136 2876 8127 2891 8090 2928 8106 $$ 52
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:56 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 21, 1:56 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 156 PM EDT SAT AUG 21 2004 .DISCUSSION... THROUGH TONIGHT...RADAR STARTING TO GET ACTIVE PRESENTLY WITH SEA BREEZE ACTIVITY STARTING TO FIRE AND LINE OF STORMS GETTING BETTER ORGANIZED TO THE NORTHWEST OF CWA. COVERAGE AND INTENSITY EXPECTED TO INCREASE THROUGH THE LATE AFTERNOON...AND PERSIST INTO THE EARLY EVENING HOURS AS NUMEROUS BOUNDARIES COLLIDE. CONDITIONS ALOFT FAVORABLE FOR STRENGTHENING STORMS AND SOME SEVERE STORMS POSSIBLE WITH COOL/DRY MID LEVELS...AN UPPER JET STREAK AND SOME VORT ENERGY. 12Z GFS DEPICTED VORT FIELD LOOKS MORE REASONABLE TODAY AND HAS SOME AFFIRMATION FROM WATER VAPOR IMAGERY. THIS FEATURE WILL TRAVERSE THE PENINSULA OVERNIGHT AND MAY KEEP STORMS GOING A WHILE PAST SUNSET... ESPECIALLY SOUTHERN COASTAL SECTIONS. HAVE BUMPED EVENING POPS UP SLIGHTLY INTO SCT CAT ALL AREAS WHICH MAY REQUIRE SOME FINAL TUNING BE EVENING SHIFT. ON SUN...THE SFC RIDGE AXIS WILL BE SUPPRESSED SOUTHWARD TWD LAKE OKEECHOBEE AS FRONTAL BOUNDARY BECOMES STATIONARY ACROSS CENTRAL GA. 12Z ETA AND GFS INDICATE DEEP MOISTURE ACROSS NRN/CENTRAL SECTIONS OF THE PENINSULA WITH PWATS FROM 1.9 - 2.1 INCHES. LOW LVL FLOW SHOULD NOT BE STRONG ENOUGH TO HOLD OFF THE EAST COAST SEA BRZ ACROSS THE CSTL COUNTIES...AND ALSO EXPECT WEST COAST ACTIVITY TO TRACK EASTWARD ACROSS NRN SECTIONS. WILL KEEP POPS IN THE LIKELY RANGE WITH 70 PCT NRN SECTIONS AND 60 PCT SOUTH. H5 TEMPS WARM TO -6 TO -7 WITH TUTT ACROSS THE BAHAMAS AND NNE FLOW ALOFT BUT DO NOT THINK THIS FEATURE WILL HINDER AFTERNOON COVERAGE THAT MUCH. MON/TUE...FAIRLY SIMILAR CONVECTIVE REGIME EXPECTED FOR THE BEGINNING OF THE WORK WEEK WITH RIDGE AXIS NEAR LAKE OKEECHOBEE AND PRE-FRONTAL BAND OF DEEP MOISTURE PARKED ACROSS THE CENTRAL PENINSULA. GFS SHOWS PWATS REMAINING IN THE 2.0 - 2.2 INCH RANGE WITH STEERING FLOW FROM THE WEST ACROSS NRN SECTIONS AND LIGHTER STEERING FLOW ACROSS SRN SECTIONS. GFS ALSO INDICATES A SERIES OF SHORTWAVES WILL TRACK ACROSS THE GULF COAST STATES INTO GA AND OFF THE CAROLINA COAST. A FEW OF THESE IMPULSES SHOULD ENHANCE RAIN CHANCES ACROSS THE NRN PENINSULA EARLY IN THE WEEK. WITH DEEP MOISTURE WILL KEEP POPS IN THE LIKELY RANGE MON AND LIKELY FOR THE NRN 2/3 OF THE AREA ON TUE. WED LOOKS TO BE THE TRANSITION DAY AS THE RIDGE AXIS LIFTS NORTH AND DEEPER SOUTHEASTERLY FLOW ENVELOPES SRN SECTIONS. WILL DROP POPS IN TO THE SCATTERED RANGE. THU-SAT...ATLC RIDGE REBUILDS NE OF THE AREA WITH LOW LEVEL FLOW BACKING FROM SE TO EASTERLY BY THE WEEKEND. DECREASING DEEP LAYER MOISTURE AND DEVELOPING SE/E FLOW WILL TREND POPS TO LOW SCATTERED RANGE ALONG THE COAST AND SCATTERED FOR THE INTERIOR AS THE EAST COAST SEA BREEZE MOVES INLAND EACH AFTERNOON. && .MARINE...S/SW FLOW WILL CONTINUE THROUGH EARLY IN THE WEEK EXCEPT FOR AN AFTERNOON SEA BRZ NEAR THE COAST EACH AFTERNOON. BOATERS WILL HAVE TO BE ON THE LOOK OUT FOR AFTN STORMS MOVING TWD THE EAST COAST SUNDAY THROUGH TUESDAY. BY LATE WED AND THU...FLOW WILL TRANSITION TO EAST TO SOUTHEAST AS ATLC RIDGE REBUILDS. WINDS MAINLY AROUND 10 KNOTS OR LESS. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 88 74 88 / 40 70 40 60 MCO 75 90 75 90 / 40 70 40 60 MLB 75 89 74 88 / 30 60 30 60 VRB 75 89 73 89 / 30 60 30 60 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GLITTO LONG TERM...VOLKMER
Hazardous weather outlook, Aug 21, 10:30 AM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1030 AM EDT SAT AUG 21 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 212100- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1030 AM EDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE... ...THUNDERSTORM IMPACT... ...A LITTLE GREATER COVERAGE AND INTENSITY OF LIGHTNING STORMS EXPECTED THIS AFTERNOON AND EVENING... ...MARINERS FROM THE CAPE NORTHWARD SHOULD BE ON THE LOOKOUT FOR STORMS APPROACHING FROM THE WEST LATE THIS AFTERNOON AND EVENING... THE AIR MASS OVER EAST CENTRAL FLORIDA HAS BECOME A LITTLE MORE CONDUCIVE TO PRODUCING LIGHTNING STORMS THIS AFTERNOON. INCREASING MOISTURE AND INSTABILITY COUPLED WITH A LITTLE MORE LARGE SCALE LIFT...WILL RESULT IN SCATTERED TO NUMEROUS LIGHTNING STORMS TODAY. THE HIGHEST COVERAGE IS EXPECTED TO BE FROM AROUND METRO ORLANDO AND CAPE CANAVERAL NORTHWARD. FROM BREVARD AND OSCEOLA COUNTIES NORTHWARD ...STORM MOTION WILL BE TOWARD THE EAST AT 10 TO 15 MPH... WITH A SLOWER EASTWARD DRIFT OF AROUND 5 MPH...OVER OKEECHOBEE AND THE TREASURE COAST COUNTIES. LIGHTNING WILL BE THE GREATEST THREAT TODAY. ALSO...COOL AND DRY CONDITIONS IN MID LEVELS OF THE ATMOSPHERE WILL BRING THE POTENTIAL FOR A FEW STORMS TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...HAIL UP TO THE SIZE OF A QUARTER...AND PERHAPS A BRIEF TORNADO ALONG LOCAL BOUNDARY INTERACTIONS. PERSONS SHOULD MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES...STAY AWAY FROM WINDOWS AND REFRAIN FROM USING THE PHONE OR ELECTRICAL APPLIANCES. ...FLOOD IMPACT... SOME LOCATIONS COULD RECEIVE LOCALLY HEAVY RAINFALL BETWEEN TWO AND FOUR INCHES IN A ONE OR TWO HOUR PERIOD...ESPECIALLY IN THE VICINITY OF BOUNDARY COLLISIONS. THIS WOULD CAUSE TEMPORARY FLOODING IN POORLY DRAINED AND URBAN AREAS. DO NOT USE CRUISE CONTROL WHEN DRIVING IN RAIN. IT IS EASY TO LOSE CONTROL OF YOUR VEHICLE AND HYDROPLANE ON RAIN SOAKED ROADS. ...MARINE THUNDERSTORM GUST IMPACT... DUE TO AN INCREASING WEST TO EAST STEERING WIND NORTH OF CAPE CANAVERAL...THERE IS A MUCH GREATER LIKELIHOOD FOR STORMS TO PRODUCE WIND GUSTS OF 35 KNOTS OR GREATER...ROUGH SEAS...AND DEADLY LIGHTNING TODAY. MARINERS ARE URGED TO KEEP THIS IN MIND IF YOU WILL BE OUT ON THE INTRACOASTAL OR NEAR SHORE ATLANTIC WATERS. PREPARE FOR THE POSSIBILITY OF STRONG STORMS MOVING IN RAPIDLY FROM THE WEST. KEEP A WEATHER RADIO ON BOARD AND MOVE TO SAFE HARBOR QUICKLY AT THE FIRST SIGN OF THREATENING WEATHER. ...WATERSPOUT IMPACT... THERE IS ALSO THE THREAT FOR ISOLATED WATERSPOUTS OVER THE ATLANTIC TODAY AS COVERAGE OF SHOWERS AND STORMS WILL BE HIGHER COMPARED TO THE LAST FEW DAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED AFTERNOON AND EVENING LIGHTNING STORMS ARE EXPECTED EACH DAY. STRONGER STORMS WITH LIGHTNING...GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. GLITTO
In the hours before
Special weather statement, Aug 21, 1:58 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 158 PM EDT SAT AUG 21 2004 FLZ041-141-211900- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY- 158 PM EDT SAT AUG 21 2004 ...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL OVER VOLUSIA COUNTY... AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL...IN ADDITION TO VERY HEAVY DOWNPOURS OVER VOLUSIA COUNTY. AREAS AFFECTED INCLUDE LAKE HELEN...CASSADEGA AND REACHING NEAR THE COAST FROM ORMOND BEACH SOUTH TO NEW SMYRNA BEACH. STORMS WERE MOVING NORTHEAST AROUND 10 MPH. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 52
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:38 PM EDT | Special Marine Warning | MLB | 97 min | |
| Aug 21, 3:14 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 61 min |
| Aug 21, 4:25 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Aug 21, 4:25 PM EDT | Special Marine Warning | MLB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.